High Wind, Northeast Johnson County
- When
- August 28, 8:15 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A favorable northwest flow and cold advection pattern behind a cold front produced strong wind gusts in northern Johnson County. A wind gust of 58 mph was reported in the town of Buffalo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A favorable northwest flow and cold advection pattern behind a cold front produced strong wind gusts in northern Johnson County. A wind gust of 58 mph was reported in the town of Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 28, 3:54 AM MST, 4 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 454 AM MDT Wed Aug 28 2024 .KEY MESSAGES... - Critical fire weather concerns for Wednesday afternoon and evening with gusty southwest winds and low relative humidity values. - Weak cold front pushes through mid to late afternoon shifting winds out of the north with some isolated storm chances for northern counties. - Cooler Thursday but a warming trend through the end of the week and over the weekend remaining dry. - Another storm system pushes out of the Pacific Northwest early next week with a multitude of uncertainties with it at this point in time. && .DISCUSSION... Issued at 1222 AM MDT Wed Aug 28 2024 IR currently depicts mainly clear skies across the state under the influence of upper level ridging built in from the south. A shortwave trough is pushing across eastern Idaho into Montana currently as seen with cooling cloud tops through much of those areas. This will begin to push in to far northwest portions of the CWA early this Wednesday morning and propagate eastward throughout the day. Progressive in nature, not much of an impact in terms of storm activity with the bulk of the energy and PVA to the north into Canada, further north than previous forecasts. The main impact will be with the tightening gradient as southwest winds increase later this morning measuring around 7mb through the state. East of the Divide will see gusts up to 30-40 mph through peak heating of the afternoon and strongest mixing, even with the increasing mid and upper level clouds. An associated weak cold front will push through by late morning for northwest WY and to the southwest for the remainder of the afternoon. Winds will shift northerly behind it with continued gusts up to 40-45 mph possible. Weak in nature, any storm activity will be isolated at best for northern Absarokas to the Bighorn Basin and mountains early to mid afternoon. Dry for all other areas and any activity will push east by early evening well before sunset. Winds will subside towards sunset with continued gusts up to 20-30 mph and less than 10-20 mph by midnight and into the overnight hours. With northwest flow aloft, a cooler day in store for Thursday with breezy north to northwest winds but remaining dry as upper level ridging builds back into the CWA. The closed high over the Desert Southwest will build through the weekend with increasing convergence aloft. As a result, expect dry weather, warming temperatures, and weak winds aloft and near the surface. The next Pacific Northwest low out of the GOA drifting southward currently will slowly near the CWA by early next week. Uncertainty abound as some models have it filling with decreasing divergence aloft as the higher elevations rip it apart before the bulk of its energy missing to the north once again. Cooler temperatures and an uptick in winds can be expected, but precipitation looks to be up in the air at this point in time. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 453 AM MDT Wed Aug 28 2024 Skies remain clear through Wednesday morning, with some high clouds passing overhead at times this afternoon and evening. As a result, conditions will remain VFR through the TAF period. Wind will increase this morning, becoming strong Wednesday afternoon for much of the area. Sustained wind of 15-25 knots, with gusts of 20-35 knots will occur through the afternoon hours, decreasing in the evening by 02-04Z as the sun sets and mixing lessens. && .FIRE WEATHER... Issued at 1222 AM MDT Wed Aug 28 2024 Increasing southwest winds late this Wednesday morning with gusts up to 30-40 mph east of the Divide for many areas. Critical fire weather concerns exist in these areas where red flag highlights issued after noon through 9PM this evening. Elevated conditions to the west with gusts up to 20-30 mph likely. The big concern will be with a wind shift behind a weak cold front. It will start to push into far northwest WY late morning and slowly progress southeastward through the afternoon hours. It should cross the Divide after 12-1PM and into southeastern counties by 4-5PM. Wind gusts continue behind it up to 40-45 mph east of the Divide but diminishing after 6PM towards sunset becoming 20-30 mph gusts. Less than 10-20 mph expected after sunset towards midnight and into the overnight hours. Elevated conditions for Thursday with much light but still breezy northwest winds gusting up to 20-25 mph with relative humidity values down into the 10-20 percent range once again east of the Divide. Continued dry weather expected through the weekend but winds to be relatively light into early next week. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 8 PM MDT this evening for WYZ276>280-283-285-287-289-300-414. && DISCUSSION...Lowe AVIATION...Hattings FIRE WEATHER...Lowe
Hazardous Weather Outlook National Weather Service Riverton WY 1255 AM MDT Wed Aug 28 2024 WYZ001>020-022>030-291100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1255 AM MDT Wed Aug 28 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather conditions for Wednesday afternoon and evening with gusty southwest winds and low relative humidity values. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209173.